Tennessee, 2010

Flash Flood and Damaging Winds in Tennessee, July 9, 2010

July 9, 2010 · NWS MRX · 3 events in 3 counties and zones

Convection developed over the Tennessee Valley during the afternoon hours. Development of thunderstorms was aided by lift from a cold front moving into the region and moderate instability positioned over Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed over the Tennessee Valley during the afternoon hours. Development of thunderstorms was aided by lift from a cold front moving into the region and moderate instability positioned over Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 1:45 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 1:45 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUL 9 2010

.SHORT TERM...(TONIGHT AND SATURDAY)...WEAK COLD FRONT CURRENTLY IN
THE VICINITY OF THE OHIO RIVER WILL CONTINUE TO SLIDE SOUTH AND
SOUTHEAST OVERNIGHT...AND SHOULD BE OVER OUR SOUTHERN AREAS BY
SATURDAY MORNING...AND THEN SOUTH OF OUR AREA BY SATURDAY
AFTERNOON.  CONVECTION HAS FIRED OVER THE AREA AHEAD OF THIS
FRONT...AND WILL CARRY LIKELY POPS NORTHERN HALF AND HIGH CHANCE
SOUTHERN HALF TONIGHT. BY SATURDAY EXPECT FAR NORTH AND NORTHWEST
AREAS TO BE DRY...BUT WILL CARRY LOW POPS ELSEWHERE FOR THE
MORNING...AND ALL DAY SOUTH AND SOUTHEAST.  HAVE NO ARGUMENTS WITH
MAV TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DRY PERIOD EXPECTED
THROUGH THE LATTER PORTION OF THE UPCOMING WEEKEND BEFORE UPPER FLOW
TRANSITIONS FROM A NEARLY ZONAL FLOW TO A SOUTHWESTERLY FLOW EARLY
NEXT WORK WEEK IN ADVANCE OF AN APPROACHING SHORT WAVE THROUGH. THIS
FLOW TRANSITION WILL PROMOTE BETTER MOISTURE FLOW INTO THE SOUTHERN
APPALACHIAN REGION. HAVE CONTINUED SLIGHT CHANCE TO CHANCE POPS
THROUGH MUCH OF THE UPCOMING WORK WEEK WITH THE ANTICIPATION THAT
PRECIP WILL BE MAINLY DIURNAL IN NATURE. UPPER RIDGE BECOMES
RE-ESTABLISHED OVER THE SOUTHERN APPALACHIAN REGION BY LATE IN THE
LONG TERM RESULTING IN A REDUCTION OF PRECIP CHANCES. FOR TEMPS...
WHICH ARE PROJECTED TO GENERALLY REMAIN ABOVE CLIMO THROUGH THE LONG
TERM...DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  69  93  70 /  50  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  67  92  69 /  50  20  10  10  10
OAK RIDGE, TN                       70  90  67  93  68 /  50  20  10  10  10
TRI CITIES AIRPORT, TN              69  87  61  90  65 /  60  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Jul 9, 4:09 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT FRI JUL 9 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT FRI JUL 9 2010 /409 AM CDT FRI JUL 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 1:34 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT FRI JUL 9 2010

TNZ012>014-037-091930-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-UNION TN-
234 PM EDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CLAIBORNE...CAMPBELL AND
UNION COUNTIES UNTIL 330 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHEAST
OF PINE KNOT TO NEAR HUNTSVILLE. THESE STORMS WERE MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 9, 1:53 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT FRI JUL 9 2010

TNZ082-083-091945-
BLEDSOE TN-RHEA TN-
253 PM EDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
345 PM EDT /245 PM CDT/...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES EAST OF SPENCER...WHICH WERE
MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 9, 2:23 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI JUL 9 2010

TNZ015-016-038-092000-
GRAINGER TN-HANCOCK TN-HAWKINS TN-
323 PM EDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...HAWKINS AND GRAINGER
COUNTIES UNTIL 400 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BEAN STATION...OR 11 MILES
SOUTHWEST OF SNEEDVILLE...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
ROGERSVILLE...BEAN STATION...SURGOINSVILLE...TREADWAY...MOORESBURG...
KLONDIKE...ST. CLAIR...BULLS GAP...MCCLOUD...KEPLER...KYLES FORD...
OKOLONA...CHURCH HILL AND MOUNT CARMEL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
July 9, 2:46 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.690, -84.860

One tree was reported down in Spring City.

Thunderstorm Wind, Meigs

When
July 9, 2:52 PM EST
Where
Meigs County, 0.56 mi E of Ten Mile
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.670, -84.670

One tree was reported down near highway 58 in Ten Mile.

Flash Flood, Washington

When
July 9, 3:30 PM EST to 5:00 PM EST
Where
Washington County, 0.22 mi WNW of Johnson City to 3.25 mi ESE of Carnegie
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.321, -82.354

Heavy rainfall produced several inches of water over the road, resulting in isolated flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238231, 238239, 269857.